Alert archive / Tennessee / Flash Flood Warnings in 1998

Flash Flood Warning 19, NWS Morristown, TN

January 15, 1998Carter County, Tennessee

NWS Morristown, TN issued this flash flood warning at Jan 15, 1998, 11:42 AM EST for Carter County, Tennessee. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 15, 1998, 11:42 AM EST (16:42 UTC)
Expired
Jan 15, 1998, 3:45 PM EST
In force
4 hr
Issued by
NWS Morristown, TN
Area
Whole counties

County Carter County, TN

The radar

The Knoxville radar (KMRX), 115 km from the middle of the area, began a volume at 16:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1998-01-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1998-01-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 636 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
456 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
636 m²/s²
0-3 km storm-relative helicity
810 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMRX 151648
FFWMRX
TNC019-152045-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
1142 AM EST THU JAN 15 1998
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  345 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST TENNESSEE
 
   ...CARTER COUNTY
 
CARTER COUNTY OFFICIALS REPORT THAT THE DOE RIVER AT ROAN MOUNTAIN IS
HIGH AND SEVERAL CREEKS FEEDING THE DOE ARE ALSO RUNNING ABOVE NORMAL.
ANOTHER BATCH OF MODERATE RAIN HAS FORMED IN NORTH CAROLINA SOUTHWEST OF
ROAN MOUNTAIN AND WAS MOVING NORTHEAST VERY SLOWLY. AT THIS RATE...THE
RAIN WILL MOVE OVER THE BURBANK AREA AND COVE CREEK OVER THE NEXT FEW
HOURS. IN THE HIGHER ELEVATIONS...THE SOIL IS EITHER NEAR SATURATED OR
IS VERY ROCKY. THIS WILL ALLOW MOST OF THE RAIN TO RUN OFF INTO THE DOE
RIVER SYSTEM.
 
IN ADDITION...THE WATAUGA LAKE HAS RISEN NINE FEET FROM RUNOFF OF THE
HEAVY RAINS LAST WEEK.  THE DAM IS FORCED TO RELEASE WATER PERIODICALLY
TO KEEP THE WATER LEVEL FROM RISING TO PROBLEM LEVELS.  THESE PERIODIC
RELEASES MAY ADD TO ANY FLOOD PROBLEMS THAT OCCUR.  SPECIFICALLY...THE
CONFLUENCE OF THE WATAUGA RIVER WITH ANY CREEK OR RIVER THAT FEEDS IT
WILL BE ESPECIALLY FLOOD PRONE.  SOME OF THESE INCLUDE THE DOE RIVER...
STONY CREEK...AND BLUE SPRING BRANCH.
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.  MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.  DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS
THE ROADWAY.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT.  TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jan 15, 9:35 AM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Jan 15, 9:35 AM EST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
935 AM EST THU JAN 15 1998

ANLYS THIS MRNG INDCD SFC LOW DVLPG OVER SRN MS WITH 850 MB LOW
ANALYZED OVER SRN AR.  THIS SEEMS PRETTY MUCH AS MODELS HAD BEEN
DEPICITING.  FURTHER EWD PROGRESSION OF THESE FEATURES WILL FEED
MODERATE TO HEAVY RAINS INTO THE FLASH FLOOD WATCH AREA THIS AFTN AND
INTO THE EVNG HOURS AT LEAST.  I JUST VIEWED THE UPDATED EXCESSIVE
RAINFALL OUTLOOK WHICH COVERS OUR CURRENT WATCH AREA...SO ALL SEEMS
RIGHT ON TRACK.

THE RAIN HAS TEMPORARILY DIMINISHED IN CARTER COUNTY WHERE A FFW
REMAINS IN EFFECT THRU 1145 AM EST.  NO FLOODING YET THERE BUT THE DOE
RIVER AND HAMPTON CREEKS AT ROAN MOUNTAIN ARE ALREADY AT BANKFULL...
WITH THE STONY CREEK NEAR WINNER (E OF ELIZABETHTON) OUT OF ITS BANKS
ATTM.  WILL LIKELY NEED TO EXTEND THE FFW THERE INTO THE AFTN AS THE
HEAVIER RAINS APCH.

CATEGORICAL POPS THE WAY TO GO...AND THE WORDING FROM CRW/MEM/CRW
LOOKS FINE...ESPECIALLY THE RAIN HEAVY AT TIMES.  DID NOT GET A CHC TO
CHECK TEMP FCSTS FROM ALL...BUT LITTLE RISE FROM CURRENT READINGS
EXPECTED.    10

TG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 15, 7:41 AM ESTFlash Flood WarningMRXCarter4 hr

Nearby

Flash Flood Warnings in Tennessee, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.